B-Spline Collocation Method for Nonlinear Singularly-Perturbed Two-Point Boundary-Value Problems

Article

Abstract

A B-spline collocation method is presented for nonlinear singularly-perturbed boundary-value problems with mixed boundary conditions. The quasilinearization technique is used to linearize the original nonlinear singular perturbation problem into a sequence of linear singular perturbation problems. The B-spline collocation method on piecewise uniform mesh is derived for the linear case and is used to solve each linear singular perturbation problem obtained through quasilinearization. The fitted mesh technique is employed to generate a piecewise uniform mesh, condensed in the neighborhood of the boundary layers. The convergence analysis is given and the method is shown to have second-order uniform convergence. The stability of the B-spline collocation system is discussed. Numerical experiments are conducted to demonstrate the efficiency of the method.

Keywords

Singular perturbations Boundary-value problems B-spline collocation method Piecewise uniform mesh Quasilinearization 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Doolan, E.P., Miller, J.J.H., Schilders, W.H.A.: Uniform Numerical Methods for Problems with Initial and Boundary Layers. Boole, Dublin (1980) MATHGoogle Scholar
  2. 2.
    Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Fitted Numerical Methods for Singular Perturbation Problems, Error Estimates in the Maximum Norm for Linear Problems in One and Two Dimensions. World Scientific, Singapore (1996) MATHGoogle Scholar
  3. 3.
    Pearson, C.E.: On nonlinear differential equations of boundary-layer type. J. Math. Phys. 47, 351–358 (1968) MATHGoogle Scholar
  4. 4.
    Jain, M.K., Iyenger, S.R.K., Subramanium, G.S.: Variable mesh methods for the numerical solution of two point singular perturbation problems. Comput. Methods Appl. Mech. Eng. 42, 273–286 (1984) MATHCrossRefGoogle Scholar
  5. 5.
    Kadalbajoo, M.K., Bawa, R.K.: Cubic spline method for a class of nonlinear singularly perturbed boundary value problems. J. Optim. Theory Appl. 76, 415–428 (1993) MATHCrossRefGoogle Scholar
  6. 6.
    Kadalbajoo, M.K., Bawa, R.K.: Third order variable mesh cubic spline methods for nonlinear two point singularly perturbed boundary value problems. J. Optim. Theory Appl. 77, 439–451 (1993) MATHCrossRefGoogle Scholar
  7. 7.
    Kadalbajoo, M.K., Patidar, K.C.: Spline techniques for solving singularly perturbed nonlinear problems on non uniform grids. J. Optim. Theory Appl. 114, 573–591 (2002) MATHCrossRefGoogle Scholar
  8. 8.
    Stynes, M., O’Riordan, E.: A finite element method for singularly perturbed boundary value problem. Numer. Math. 50, 1–15 (1986) MATHCrossRefGoogle Scholar
  9. 9.
    Blatov, I.A., Blatov, V.V., Rozhec, Y.B., Strygin, V.V.: Galerkin–Petrov method for strongly nonlinear singularly perturbed boundary value problems on special meshes. Appl. Numer. Math. 25, 321–332 (1997) MATHCrossRefGoogle Scholar
  10. 10.
    Maier, M.R.: An adaptive shooting method for singularly perturbed boundary value problems. SIAM J. Sci. Comput. 7, 418–440 (1986) MATHCrossRefGoogle Scholar
  11. 11.
    Ringhofer, C.: On collocation schemes for quasilinear singularly perturbed boundary value problems. SIAM J. Numer. Anal. 21, 864–882 (1984) MATHCrossRefGoogle Scholar
  12. 12.
    Ascher, U., Weiss, R.: Collocation for singular perturbation problem III: Nonlinear problem without turning points. SIAM J. Sci. Comput. 5, 811–829 (1984) MATHCrossRefGoogle Scholar
  13. 13.
    Flaherty, J.E., Mathan, W.: Collocation with polynomial and tension splines for singularly perturbed boundary value problems. SIAM J. Sci. Comput. 1, 260–289 (1980) MATHCrossRefGoogle Scholar
  14. 14.
    Shishkin, G.I.: A difference scheme for a singularly perturbed parabolic equation with a discontinuous boundary condition. Zh. Vychisl. Mat. Mat. Fiz. 28, 1679–1692 (1988) Google Scholar
  15. 15.
    Bellman, R., Kalaba, R.: Quasilinearization and Nonlinear Boundary Value Problems. Elsevier, New York (1965) MATHGoogle Scholar
  16. 16.
    Schoenberg, I.J.: On spline functions. MRC Report 625, University of Wisconsin (1966) Google Scholar
  17. 17.
    Prenter, P.M.: Spline and Variational Methods. Wiley, New York (1975) Google Scholar
  18. 18.
    Varah, J.M.: A lower bound for the smallest singular value of a matrix. Linear Algebra Appl. 11, 3–5 (1975) MATHCrossRefGoogle Scholar
  19. 19.
    Cash, J.R., Wright, M.H.: A deferred correction method for nonlinear two point boundary value problems: implementation and numerical evaluation. SIAM J. Sci. Stat. Comput. 12, 971–989 (1991) MATHCrossRefGoogle Scholar
  20. 20.
    O’Malley Jr., R.E.: Introduction to Singular Perturbations. Academic, New York (1974) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology DelhiNew DelhiIndia

Personalised recommendations